Alabama, 2023

Damaging Winds in Alabama, September 12, 2023

September 12, 2023 · NWS BMX · 4 events in 3 counties and zones

Scattered thunderstorms developed across parts of Central Alabama during the afternoon and evening hours on September 12th, producing tree damage in parts of Jefferson, St. Clair, and Randolph counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Scattered thunderstorms developed across parts of Central Alabama during the afternoon and evening hours on September 12th, producing tree damage in parts of Jefferson, St. Clair, and Randolph counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 12, 1:03 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 12, 1:03 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
203 PM CDT Tue Sep 12 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 121 PM CDT TUE SEP 12 2023

Surface cold front is currently analyzed just north of Jackson,
Mississippi northeastward to Cullman and Scottsboro. Isolated to
scattered convection has developed early this afternoon with most
widespread activity across southern Alabama and the Florida
Panhandle where deeper moisture currently exists and PWATS are
above 1.5 inches. While we don't have a tremendous amount of
forcing to help develop deeper convection, SBCAPE values between
2000 and 3000 along with effective bulk shear between 20 and 30
knots from the southwest may help develop a few stronger storms
this afternoon as temperatures rise into the upper 80s to low
90s. Sounding profiles show plenty of dry air aloft for gusty
winds with these storms, so we'll watch those through the rest of
the afternoon and into the evening. Most activity should diminish
with the loss of daytime heating, but we could still see some
isolated shower development along the front during the overnight
hours. The front will continue to slowly push southward through
the day on Wednesday with most shower and storm activity relegated
to the southern half of the area. Mostly cloudy skies will
continue, as 700mb moisture will remain in place over much of the
southeast. Highs will range from the lower 80s in the northwest
behind the front to around 90 ahead of the front, which will
eventually stall out somewhere near the U.S. 80/I-85 corridor over
the next couple of days.

56/GDG

&&

.LONG TERM...
(Thursday through Monday)
Issued at 339 AM CDT TUE SEP 12 2023

A split flow pattern will be in place over the CONUS on Thursday,
with a confluence zone supporting high pressure east of the Great
Plains. Northeasterly low-level flow beneath westerly 700-500 mb
flow will result in isentropic lift and the possibility of
scattered showers and maybe a thunderstorm or two across our
southeastern counties.

The upper-level pattern will begin to shift toward more troughing
over the Mississippi Valley on Friday, further enhancing the
isentropic lift and moisture content over our area. The result
should be increasing rain chances as a weak inverted surface
trough develops. Saturday could be rather wet as lift continues
to increase as height falls overspread the region. Showers could
linger across eastern Alabama on Sunday morning before getting
swept out with the passage of the upper-level trough axis. A much
drier airmass is expected for Monday.

87/Grantham

&&

.AVIATION...
(18Z TAFS)
Issued at 121 PM CDT TUE SEP 12 2023

VFR conditions will continue through much of the period with VCSH
remaining in the forecast through the afternoon and early evening
at all terminals. Some TSRA development is expected, but
confidence isn't high enough to include a TEMPO group at any one
location at this time. Amendments may be needed as we go through
the afternoon, with some storms capable of variably gusty winds.
Lower MVFR ceilings and at least MVFR visibilities are possible
across eastern and southern terminal sites overnight as a weak
front moves into the area. VFR conditions will return during the
day on Wednesday with broken to overcast mid-level clouds.

56/GDG

&&

.FIRE WEATHER...

Scattered showers and a few thunderstorms are possible area wide
today before shifting to our southern counties for Wednesday and
Thursday. 20 foot winds should be rather minimal today with a
westerly. A front will move through tonight with winds shifting to
the northeast for Wednesday and Thursday. RH values should remain
at 40 percent or higher for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  85  60  82 /  30  20   0  10
Anniston    66  85  62  84 /  30  20   0  10
Birmingham  67  84  64  82 /  30  20   0  10
Tuscaloosa  68  85  64  85 /  30  20   0  10
Calera      68  85  65  85 /  30  30   0  10
Auburn      68  86  66  83 /  30  40  10  20
Montgomery  69  89  68  87 /  30  40   0  20
Troy        69  90  68  87 /  30  50  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56/GDG
LONG TERM....87
AVIATION...56/GDG
Hazardous weather outlook, Sep 12, 1:09 AM CST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
209 AM CDT Tue Sep 12 2023

ALZ011>015-017>050-131015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
209 AM CDT Tue Sep 12 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Birmingham radar (KBMX), 54 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
September 12, 1:45 PM CST to 1:46 PM CST
Where
St. Clair County, 1.38 mi W of Logan Martin Res
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.477, -86.324

Several trees were uprooted along Lake Shore Drive and Valley View Road in the vicinity of Recreative Natives nursery.

Thunderstorm Wind, Randolph

When
September 12, 4:38 PM CST to 4:39 PM CST
Where
Randolph County, 0.95 mi NW of Wedowee
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.311, -85.480

Multiple trees were uprooted along Highway 48 near Randolph County High School.

Thunderstorm Wind, Jefferson

When
September 12, 6:45 PM CST to 6:46 PM CST
Where
Jefferson County, 0.03 mi SW of (Bhm)birmingham Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
33.570, -86.750

A 71 mph gust was measured at the Birmingham-Shuttlesworth International Airport ASOS station (KBHM) at 7:46 PM CDT.

Thunderstorm Wind, Jefferson

When
September 12, 6:55 PM CST to 6:56 PM CST
Where
Jefferson County, 0.44 mi NNE of Lovick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.556, -86.617

Several trees were uprooted along Floyd Bradford Road near Leeds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134981, 1135003, 1135116, 1135130.